Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


time to rock the boat?
May 5, 2003

I contracted HIV in 1982. I started treatment with AZT. Later added Zerit and Epivir. In 1997 I dropped AZT and added Crixivan. My viral load has been undetectable ever since. My t cell count went from 220 to today's 980. So far so good. However, I have all the usual side effects. Buffalo hump. Facial wasting. High triglycerates and sugar. Question: Is it best not to rock the boat when my HIV is obviously well under control with my current 3-drug cocktail or should I make changes to try to eliminate the side effects?

Response from Dr. Cohen

So - we have done studies for several years showing you have several options at this point. In sum - you can switch, and you can stop. And here are the details...

We know that your meds are working but these side effects are a major problem and challenge for us. And we have info to suggest that if your current combination is zerit, epivir, and crixivan, that the zerit and the crixivan are both partly to blame for the problems you are having. We are learning that the zerit is more responsible for some of the fat loss in the face, arms, legs and perhaps some of the increase in triglycerides - and the Crixivan is responsible for the belly fat increase, and incresae in blood sugar. And we are still learning but the buffalo hump is also involved with these meds as well...

So what to do? While there are antidotes that have some use - there are two major approaches. One - is to switch meds to other meds that may slow this damage and allow your body to recover. In studies that have switched the Crixivan to something else - for example a non-nuke like Sustiva or Nevirapine - we can still expect continued control of HIV in most everyone - and see some improvement in some of the lab tests. And perhaps also see some improvment in the belly fat.

And we also have info that shows that when you stop the zerit and use another med - the fat loss can stop and maybe reverse. So, for example, you might switch to Viread/tenofovir or Ziagen/abacavir instead of the Zerit, and start Sustiva or Viramune instead of the Crixivan. And we'd expect this to work to control HIV just as well - and slow down the development of these problems. And hopefully allow your body to recover and reverse the damage done. We however don't often see rapid reversals - sometimes the reversal is slow and takes months or longer... recall that if it took years to happen, it can take years to reverse. What meds to switch to can vary - and a good HIV clinician will know the choices. And there are options and research exploring the options since there are some challenges to ensure that we maintain control especially in someone with a history of taking just AZT before starting the protease combiantions -- I've listed some of the more common approaches above that need to be monitored to be sure they work if you do switch.

And the other big approach is to just stop meds. Since if the meds cause this - then a "holiday" off meds might allow the body to repair. And with your very high CD4 count - this is something that researchers are doing. In fact there is a very large study - the SMART study - that is comparing these two approaches. Meaning that people with high counts will either stay on meds that are hopefully safer and keep HIV controlled... versus just stopping meds - and allowing the body to repair while off meds, monitoring what happens during an interruption. At this point we simply cannot tell which approach works better - we are still learning and comparing.

Now, we do know people can stop and stop safely. And the monitoring we do closely for those who do stop shows that the major worry is that your T4 counts might drop to the lowest point they ever were - so if your counts were about 200 when you started - we would monitor closely to see how long it took to drop back to this level - and restart meds again. For some the time off is just a few months - for others it can be over a year. But there is no way to know how long this time will be in any person - unless they stop. So some do... rarely some will have symptoms of HIV when they stop, while most others feel nothing. Stopping meds is one of the things we are still learning about... but it can be done.

So - should you rock the boat? Well you gotta do something - you are still in the first years of treatment with troubling side effects - and HIV is gonna be with us for decades. You can't just stay the course... So - HOW to rock this boat without capsizing - keeping healthy while avoiding these troubling side effects - is among the most important questions in our field. And hopefully this response gives you a place to start rocking...

Hope this helps.



Previous
Rapid cd4 drop--time to restart meds?
Next
different drug formulations

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement